Thunderstorm Wind, Hardeman
- When
- September 19, 5:15 PM CST
- Where
- Hardeman County, 3.42 mi W of Goodlett
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.344, -99.940
Goodlett (GOOD) Mesonet observation.
During the early evening of the 19th, aided by sufficient deep-layer wind shear and increasing (significant in magnitude) convective instability, multiple supercell thunderstorms initiated off of a dryline across western-north Texas. Reports of large to very large hail and wind damage were received across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
During the early evening of the 19th, aided by sufficient deep-layer wind shear and increasing (significant in magnitude) convective instability, multiple supercell thunderstorms initiated off of a dryline across western-north Texas. Reports of large to very large hail and wind damage were received across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 4:34 PM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 534 PM CDT Tue Sep 19 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 302 PM CDT Tue Sep 19 2023 Area of showers and thunderstorms continues to develop and gradually move east across the fa this afternoon. This activity is expected to continue to slowly shift east the rest of the afternoon/evening. Some strong to severe storms will continue to be possible with this activity with hail and heavy rain being the primary concern. Meanwhile, water vapor shows a shortwave moving into NW OK early this afternoon with a dryline currently in parts of far western OK where skies have cleared some and sfc heating is occurring. CAMs show some storms developing near the dryline late this afternoon/evening and moving east across the area. The most likely area for this development to occur will be in west central and southwest OK and western north TX. This activity is expected to move east across the fa. These storms could also become severe with large hail and strong winds the main concerns. However, a tornado or two also can not be ruled out, especially as the LLJ strengthens. The potential for severe storms is expected to diminish overnight but showers and storms will remain possible into Wednesday morning as the shortwave continues to move across the region. && .LONG TERM... (Wednesday night through next Monday) Issued at 302 PM CDT Tue Sep 19 2023 Storms could linger over eastern parts of the fa Wednesday morning as the previously mentioned shortwave continues to move across the region and until the LLJ weakens. Models show shortwave ridging trying to move into the region tomorrow afternoon/evening which could hinder storm development after Wednesday morning, except for maybe near a remnant outflow boundary/effective front left from the overnight/morning convection. Models show the better chance for storms could be Wednesday evening/night as WAA develops with most of the activity remaining east of the fa. However, some storms could develop westward into eastern portions of our fa, mainly E of I-35. If these storms do occur, a few strong to severe storms may be possible with hail and wind. Rain chances increase and become more widespread again on Thursday. Models show closed low continuing over the western U.S. with a speed max heading towards the Plains. This will cause a sfc low to develop in SE CO with a dry line extending from the low. LLJ is expected to increase across the region Thursday afternoon/evening with increasing moisture advection. With the approaching speed max and strengthening LLJ, showers and storms will be possible Thursday/Thursday night with strong to severe storms possible. Locally heavy rain will also be a concern. Showers and thunderstorms will remain possible across at least parts of the area through the weekend into early next week as the upper low gradually begins to slowly move east and disturbances move through the flow. There are some differences in timing of the upper low. Models also show a cold front moving across the area over the weekend which would be another potential focus for storm development. && .AVIATION... (00Z TAFS) Issued at 529 PM CDT Tue Sep 19 2023 Showers and thunderstorms will continue to develop through this evening across portions of north TX and southwestern OK. There's also a >30% chance of storms developing northwest of OKC and then moving southeast to near OKC/OUN ~02Z. This has been reflected in the TAFs. The highest chances for TSRA will be near SPS and LAW after ~01Z. Strong wind gusts will be possible there, along with large hail, so we'll be watching for potential amendments. Expect southeast winds tonight around 10-15 kt. The likelihood for MVFR cigs appears high enough (> 60%) at PNC by early Wednesday AM. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 64 88 69 86 / 50 10 10 40 Hobart OK 64 93 67 87 / 40 0 10 40 Wichita Falls TX 69 97 73 92 / 50 10 10 30 Gage OK 59 86 63 88 / 10 0 10 20 Ponca City OK 62 84 65 86 / 50 20 20 30 Durant OK 67 93 72 92 / 60 50 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....25 AVIATION...03
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 310 PM CDT Tue Sep 19 2023 OKZ004>048-050>052-TXZ083>090-202015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 310 PM CDT Tue Sep 19 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Scattered thunderstorms remain possible this afternoon and into tonight across most of Oklahoma and western north Texas. Hail up to the size of golf balls and 60-80 mph damaging wind gusts are possible. Heavy rain will also be possible mainly along and east of the I-35 corridor. Although thunderstorms may be ongoing overnight, the severe risk should diminish toward the midnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances will continue each day Wednesday through Monday. Severe thunderstorms will be possible on Wednesday, Thursday and again on Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
219 PM CDT Tue Sep 19 2023
OKZ020-026-191945-
Payne OK-Lincoln OK-
219 PM CDT Tue Sep 19 2023
...Strong thunderstorms will impact portions of northeastern Lincoln
and southeastern Payne Counties through 245 PM CDT...
At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ripley to 3 miles north of Agra. Movement
was east at 35 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cushing, Yale, Ripley, Agra, Quay, and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3587 9691 3604 9703 3616 9682 3616 9662
3592 9662
TIME...MOT...LOC 1919Z 249DEG 31KT 3604 9695 3594 9687
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
336 PM CDT Tue Sep 19 2023
OKZ008-192100-
Kay OK-
336 PM CDT Tue Sep 19 2023
...Strong thunderstorms will impact portions of east central Kay
County through 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Grainola to near Kaw Lake to
near Ponca City. Movement was east at 45 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ponca City, Kaw City, and Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3688 9675 3678 9676 3678 9679 3677 9679
3677 9682 3674 9683 3675 9687 3675 9689
3668 9693 3669 9702 3670 9703 3677 9699
3684 9688
TIME...MOT...LOC 2035Z 265DEG 38KT 3686 9666 3677 9684 3672 9704
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
536 PM CDT Tue Sep 19 2023
OKZ033-TXZ083-192300-
Harmon OK-Hardeman TX-
536 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southwestern Harmon
and northwestern Hardeman Counties through 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Kirkland, moving east at 25 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3462 10000 3465 9978 3451 9981 3450 9984
3449 9982 3447 9981 3430 9986 3433 10000
TIME...MOT...LOC 2236Z 288DEG 21KT 3447 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
553 PM CDT Tue Sep 19 2023
OKZ015>017-192330-
Dewey OK-Custer OK-Blaine OK-
553 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of northeastern Custer,
northwestern Blaine and southeastern Dewey Counties through 630 PM
CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Oakwood, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watonga, Canton, Oakwood, Eagle City, Fay, and Southard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3577 9875 3591 9885 3612 9848 3588 9832
TIME...MOT...LOC 2252Z 242DEG 23KT 3587 9872
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
603 PM CDT Tue Sep 19 2023
TXZ084-087-192330-
Foard TX-Knox TX-
603 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of Foard and north
central Knox Counties through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Swearingen, moving southeast at 45 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crowell and Truscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3421 10005 3422 10004 3394 9952 3368 9981
3391 10005
TIME...MOT...LOC 2303Z 311DEG 40KT 3406 10004
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
612 PM CDT Tue Sep 19 2023
OKZ033-034-036-192345-
Harmon OK-Greer OK-Jackson OK-
612 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of Jackson, east
central Harmon and south central Greer Counties through 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Duke, moving east at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Blair, Olustee, Eldorado, Martha, Elmer, Altus Air Force Base,
Humphreys, Duke, McQueen, and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3471 9971 3479 9926 3450 9921 3449 9922
3446 9922 3445 9936 3446 9937 3445 9939
3444 9966
TIME...MOT...LOC 2312Z 269DEG 27KT 3460 9959
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BunkerThe Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Goodlett (GOOD) Mesonet observation.
Live stream video showing a semi-trailer blown over on U.S. Highway 287 just east of Quanah. Time is radar estimated.
Social media video.
Social media video showing quarter to half dollar size hail. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138990, 1138995, 1138998, 1139005, 1139001, 1139014, 1139007, 1139017, 1139021, 1139019.